Re: why do dementia symtoms worsen?
Welcome to the board tpotter. I hate you need to be here but helpfully you will find the answers and support that you need. Pam and Martha both gave you excellent advice. I am assuming that your husband has been diagnosed since he is trying aricept. Yes, it is a progressive disease. The plaques and tangles of ALZ interfer with more and more neurons which are the messangers of the brain. As they cease to function the dementia worsens. The same happens with other dementias for different reasons. Aricept, and all other current medications do not stop or reverse this damange. It only slows down the progression... in some case, for a period of time. It is similar to putting your finger in a dam leak. It still leaks just not as much.
There are also diseases and conditions that mimick dementia so be sure your husband has a completely physical to rule out all other reasons.... and a neurological examintion to find out what kind of dementia he might be dealing with. If it is dementia, at this time, there is no way to stop it. We continue hope that research will give us a cure soon..... for all of our loved ones.
No insurance is definitely a challenge. You didn't mention the financial situation but you could check out Medicaid. If he is a veteran you could check into his possible veterans benefits. Also contact your local Alzheimer's association to see what they would advise. I do know that some times pharmacutical companies supply medications at a free or reduced charge. It might be worth investigating through the drug maker.
Martha is right, read and learn all that you can about the disease. The Alzheimer's Association can send you material, there is much information on the web, and at your local library. One book I would recommend is "The 36 Hour Day". It will give you insight into what is coming your way.
Come back often and let us know what you find out. All of us here have, or are, dealing with loved ones with dementia. We are all in this together.....
I will keep you and your husband in my thoughts and prayers....